Thunderstorm Wind, Huntington
- When
- June 13, 4:40 PM EST
- Where
- Huntington County, 2.44 mi N of Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.785, -85.508
Tree down on powerlines on 300W near 300S.
Storms initiated along a stationary front across northern Indiana. Moderate instability and weak shear led to a few wet downbursts which caused isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Storms initiated along a stationary front across northern Indiana. Moderate instability and weak shear led to a few wet downbursts which caused isolated wind damage. The greater threat became flooding as rainfall rates of 2 to 4 inches per hour became common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 3:00 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 400 PM EDT SAT JUN 13 2015 .SYNOPSIS... ISSUED AT 256 PM EDT SAT JUN 13 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG A STATIONARY FRONT. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. OTHERWISE...HEAVY RAIN IS EXPECTED LATER TONIGHT. LOWS WILL BE IN THE UPPER 60S AND 70S. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 358 PM EDT SAT JUN 13 2015 AIRMASS BECOMING MODERATELY UNSTABLE THIS AFTN WITH RAP ANALYSIS SUGGESTING MLCAPES 2.0-2.5KJ/KG. WINDS ALOFT HAVE DECREASED SOME SINCE YDAY AS RIDGE HAS BUILT NNW FROM THE SERN CONUS... STILL MODEST SWLY FLOW WAS RESULTING IN EFFECTIVE DEEP LAYER SHEAR OF 25-30KT ACROSS THE AREA WHICH COULD ALLOW FOR SOME STORM ORGANIZATION THIS AFTERNOON. ALSO THERE IS SOME DRY AIR ALOFT EVIDENT ON THE WATER VAPOR LOOP AND BUFR FCST SOUNDINGS RESULTING IN MAX SFC DELTA THETA-E VALUES >30K... SUGGESTING POTENTIAL FOR MICROBURSTS AND CONSIDERABLE CAPE THROUGH THE -10C TO -30C LAYER SUPPORTING HAIL GROWTH WITH ANY DEEP CONVECTION. MAIN FORCING MECHANISM APPEARS TO BE A WK SHRTWV MOVG NE ACROSS NWRN IL WITH STORMS NOW DVLPG TO ITS S-SE ACROSS CENTRAL IL/IN. ANOTHER SHRTWV OVER THE SRN PLAINS EXPECTED TO LIFT NE INTO THE WRN GRTLKS REGION TONIGHT AND THEN EAST OVER THE TOP OF THE SERN CONUS RIDGE ON SUNDAY. EXPECT AN MCS WILL DEVELOP AT NOSE OF LLJ ASSOCIATED WITH THIS FEATURE TONIGHT IMPACTING NWRN PORTION OF THE CWA FIRST... THEN SHIFTING EAST LATE TONIGHT AND SUNDAY. GIVEN THIS EXPECTATION WILL BE BUMPING UP POPS FROM CHC TO LIKELY FOR TONIGHT OVER MOST OF THE CWA... WITH A SLIGHT INCREASE TO GOING LIKELYS FOR SUNDAY. HEAVY RAINFALL A POSSIBILITY IN THIS TIMEFRAME GIVEN PWATS AROUND 2"... SMALL FCST MBE VECTORS... AND EXPECTED WIDESPREAD COVERAGE OF CONVECTION. TEMPS WILL REMAIN MILD WITH LOWS TONIGHT AROUND 70. EXPECT CLOUDS SHOWERS WILL BE SUFFICIENT TO HOLD TEMPS DOWN A BIT OVER RECENT DAYS ON SUNDAY WITH HIGHS FCST IN THE L80S. && .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 358 PM EDT SAT JUN 13 2015 A VERY MOIST AIRMASS WILL PERSIST OVER THE FORECAST AREA THROUGH MUCH OF THIS UPCOMING WEEK. PRECIPITABLE WATER VALUES WILL APPROACH THE JUNE CLIMATOLOGICAL RECORDS NEAR 2.25 INCHES ON SEVERAL OCCASIONS. GIVEN A LONG DURATION OF THESE HIGH VALUES...CAPE VALUES GENERALLY LESS THAN 1000 J/KG COMBINED WITH A DEEP WARM CLOUD LAYER...THERE IS A GOOD CHANCE FOR HEAVY RAIN PRODUCING FLOODING. HAVE UPDATED THE HYDROLOGICAL OUT THAT WAS ISSUED TO REFLECT THE RISK OF HEAVY RAIN AND FLOODING. WPC/NCEP WAS INDICATING A SEVEN DAY AXIS OF 6 INCHES OF HEAVY RAIN NORTH OF THE OHIO RIVED FROM ILLINOIS TO OHIO. THESE HIGH AMOUNTS ARE SUPPORTED BY THE LATEST RUNS OF THE GFS...ECMWF AND THE CANADIAN GEM. ALSO...RECENT RAINFALL ANALYSIS BY AHPS SHOW 2 WEEK TOTAL AMOUNTS BETWEEN 2 AND 6 INCHES...WITH LOCALLY 7 INCHES OF RAIN. THESE RAINFALL AMOUNTS SINCE MAY 31ST ARE SUPPORTED BY COCORAHS OBSERVATIONS. ALL CONDSIDERED...HAVE UPDATED THE ESF STATEMENT WITH THESE CONCERNS. OTHERWISE...THERE COULD BE A SHORT BREAK IN THE HUMID PATTERN LATE THIS WEEK...BUT FOR NOW...WAS HESITANT TO LOWER SUPERBLEND RAIN CHANCES. SEVERE WEATHER CHANCES APPEAR FAIRLY LOW THIS PERIOD...NOT COUNTING THE CHANCES FOR FLOODING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 256 PM EDT SAT JUN 13 2015 SCT TS EXPECTED TO DEVELOP THIS AFTN AND PRBLY HAVE SOME IMPACT ON THE TERMINALS. ADDED GUSTY WINDS TO THE TEMPO TS GROUP AS DRY MID LEVELS WILL SUPPORT MICROBURSTS WITH ANY DEEP CONVECTION. SHRTWV EXPECTED TO LIFT NE FROM THE PLAINS ACROSS THE WRN GRTLKS TONIGHT. INCREASE IN LLJ TO SE OF THIS FEATURE SHOULD FOCUS CONVECTION ACROSS NWRN INDIANA TONIGHT SHIFTING SLOWLY EAST OVERNIGHT. FCST SHRA WITH MVFR CONDITIONS IN TAFS OVERNIGHT AND SUNDAY MORNING... SOME EMBEDDED TS ALSO PSBL BUT HELD OFF INCLUDING FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...JT LONG TERM...SKIPPER AVIATION...JT VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 429 AM EDT SAT JUN 13 2015 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140830- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 429 AM EDT SAT JUN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE. DAMAGING WIND AND HAIL ARE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH MOST OF THE PERIOD. STRONG OR SEVERE STORMS AND LOCALLY HEAVY RAINFALL MAY BE POSSIBLE AT TIMES. THE HEAVY RAINFALL COULD LEAD TO FLOODING PROBLEMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES OVER THE NEXT WEEK. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-140830- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 429 AM EDT SAT JUN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. STRONG STORMS WITH WIND GUSTS TO 50 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG STORMS ARE POSSIBLE AT TIMES DURING THIS PERIOD. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT SAT JUN 13 2015
INZ012-014-132115-
STARKE-MARSHALL-
443 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARSHALL AND
EASTERN STARKE COUNTIES...
AT 442 PM EDT /342 PM CDT/...A STRONG THUNDERSTORM WAS NEAR CULVER...
OR NEAR KNOX...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...KNOX...CULVER...KOONTZ LAKE...OAK GROVE...TWIN LAKES...
OBER...WINONA...BASS LAKE...HIBBARD...DONALDSON...GROVERTOWN AND BURR
OAK.
LAT...LON 4123 8667 4143 8653 4143 8647 4133 8621
4120 8644 4117 8658
TIME...MOT...LOC 2042Z 220DEG 23KT 4124 8651
NWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EDT SAT JUN 13 2015
INZ016-132130-
KOSCIUSKO-
459 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KOSCIUSKO COUNTY...
AT 458 PM EDT...A STRONG THUNDERSTORM WAS NEAR MENTONE...OR 8 MILES
SOUTHWEST OF WARSAW...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARSAW...WINONA LAKE...PIERCETON...MENTONE...CLAYPOOL...BURKET...
LITTLE CHAPMAN LAKE...MONOQUET...SEVASTOPOL...WOOSTER...BEAVER DAM
LAKE...PACKERTON...BEAVER DAM...BIG CHAPMAN LAKE AND PALESTINE.
LAT...LON 4105 8600 4116 8608 4134 8581 4118 8568
4118 8569 4113 8569
TIME...MOT...LOC 2058Z 238DEG 24KT 4114 8596
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EDT SAT JUN 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 SW BURKET 41.14N 85.98W
06/13/2015 M53 MPH KOSCIUSKO IN MESONET
&&
MCDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EDT SAT JUN 13 2015
INZ020-132145-
WHITE-
512 PM EDT SAT JUN 13 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WHITE COUNTY...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
BROOKSTON...OR 10 MILES NORTHEAST OF OTTERBEIN...MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...BROOKSTON...REYNOLDS...CHALMERS...SMITHSON...NORWAY...
INDIANA BEACH...GOLDEN HILL...CEDAR POINT AND BADGER GROVE.
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 185 AND 196.
LAT...LON 4070 8709 4081 8671 4074 8669 4074 8675
4072 8675 4071 8676 4069 8675 4068 8676
4068 8674 4067 8675 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 2112Z 255DEG 21KT 4062 8701
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT SAT JUN 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN ROCHESTER 41.06N 86.20W
06/13/2015 M0.78 INCH FULTON IN TRAINED SPOTTER
STORM TOTAL FOR 30 MINUTES.
&&
MCDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 540 PM EDT SAT JUN 13 2015 INZ017-018-025-026-132215- HUNTINGTON-ALLEN-WHITLEY-WELLS- 540 PM EDT SAT JUN 13 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WELLS... SOUTHEASTERN WHITLEY...SOUTHWESTERN ALLEN AND HUNTINGTON COUNTIES... AT 539 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF HUNTINGTON...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT WAYNE...HUNTINGTON...MARKLE...ABOITE...ROANOKE...WARREN... LANCASTER...ZANESVILLE...MOUNT ETNA...LAUD...PLUM TREE...WASHINGTON CENTER...MAJENICA...GOBLESVILLE...MAHON...NINE MILE...BOWERSTOWN AND ROLLING HILLS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 469 NEAR MILE MARKER 0...BETWEEN MILE MARKERS 2 AND 3... AND BETWEEN MILE MARKERS 7 AND 8. INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 276 AND 301. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4068 8538 4074 8561 4109 8551 4100 8517 TIME...MOT...LOC 2139Z 199DEG 22KT 4078 8547 NWS
The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
5 thunderstorm wind, 4 heavy rain, 2 flood, 2 flash flood, 1 hail. Local standard time, as filed.
Tree down on powerlines on 300W near 300S.
Tree down across the road. Water was also running over the road.
Eight inch healthy tree fell on power lines.
Two foot diameter healthy tree down.
One foot diameter tree snapped at the base.
Emergency management officials reported water over State Route 114 between County Roads 300 West and 400 West. The flooding was likely due to the rapid rise of local creeks and drainage ditches in the area as two to four inches of rain fell in a short period of time.
Two to over four inches of rain fell across the county, with numerous roads remaining impacted by high water and some closures into the morning hours of June 14th.
Flooding at the intersection of Calhoun St. and Tillman Rd. Storm drains discharging water.
Water flowing over the road up to half an inch deep.
Several county and state roads were covered with water and impassable across the county as two to four inches of rain fell in a few hours, overwhelming local streams, creeks and ditches. Some of the roads impacted included State Route 124, east of State Route 5, County Road 1000 North, east of Meridian, County Road 1000 N east of State Route 5 and near the intersection of State Routes 218 and 105. In addition, water backed up on the Salamonie River, northwest of Warren, where at least a quarter mile long portion of East Flowing Well Road was under water as the flood waters rapidly exceeded the banks of the river.
Widespread flooding with creeks and streams out of the banks, fields flooded, and water over some roads.
SR-124 impassable near Adams St. with two to three feet of water over the road. In addition, numerous side streets in Bluffton are covered with 5 or more inches of water.
Six to eight inches of water covering the ground with one to two inches flowing over area roads near Highway 224 and 300W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588859, 588860, 588865, 588866, 588869, 592302, 588870, 592307, 588872, 588873, 592303, 588877, 588878, 588879.